Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A non-residually solvable hyperlinear one-relator group

Author: Jon P. Bannon
Journal: Proc. Amer. Math. Soc. 139 (2011), 1409-1410
MSC (2010): Primary 46L10; Secondary 20F65
Published electronically: August 30, 2010
MathSciNet review: 2748433
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this short paper, we prove that the group $ \langle a,b\vert a=[a,a^{b}]\rangle$ is hyperlinear. Unlike the nonresidually finite Baumslag-Solitar groups, this group is not residually solvable.

References [Enhancements On Off] (What's this?)

  • [Baum69] G. Baumslag, A non-cyclic one-relator group all of whose finite quotients are cyclic, J. Austral. Math. Soc. 10 (1969), 497-498. MR 0254127 (40:7337)
  • [CeGrig97] T.G. Ceccherini-Silberstein and R. I. Grigorchuk, Amenability and growth in one-relator groups, L'Enseignement Mathématique (2) 43 (1997), 337-354. MR 1489891 (99b:20057)
  • [DykCol10] K. Dykema and B. Collins, Free products of sofic groups with amalgamation over amenable groups, arXiv:math/1003.1675v1, 2010.
  • [McCSch73] J. McCool and P. Schupp, On one relator groups and HNN extensions, J. of the Austral. Math. Soc. 16 (1973), 249-256. MR 0338186 (49:2952)
  • [Pest08] V. Pestov, Hyperlinear and sofic groups: a brief guide, Bull. Symbolic Logic 14, no. 4 (2008), 449-480. MR 2460675 (2009k:20103)
  • [Rad00] F. Rădulescu, The von Neumann algebra of the non-residually finite Baumslag group $ \langle a,b\vert ab^{3}a^{-1}=b^{2}\rangle $ embeds into $ R^{\omega}$. Theta Ser. Adv. Math., vol. 9, Theta, Bucharest, 2008. MR 2436761 (2009k:46110)
  • [Ueda05] Y. Ueda, HNN extensions of von Neumann algebras, Journal of Functional Analysis 225, no. 2 (2005), 383-426. MR 2152505 (2006k:46100)
  • [Ueda09] Y. Ueda, Remarks on HNN extensions in operator algebras, Illinois J. Math. 52, no. 3 (2008), 705-725. MR 2546003 (2010h:46093)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46L10, 20F65

Retrieve articles in all journals with MSC (2010): 46L10, 20F65

Additional Information

Jon P. Bannon
Affiliation: Department of Mathematics, Siena College, Loudonville, New York 12211

Keywords: Sofic group, hyperlinear group, one-relator group
Received by editor(s): February 17, 2010
Received by editor(s) in revised form: April 26, 2010
Published electronically: August 30, 2010
Communicated by: Marius Junge
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society